Sudden onset of interstitial lung disease induced by gefitinib in a lung cancer patient with multiple drug allergy

Keisuke Aoe, Akio Hiraki, Tomoyuki Murakami, Tadashi Maeda, Yoshiki Umemori, Hideki Katayama, Ryosuke Eda, Hiroyasu Takeyama

Research output: Contribution to journalArticle

12 Citations (Scopus)

Abstract

Gefitinib is an oral selective inhibitor of the epidermal growth factor receptor tyrosine kinase which is effective for patients with advanced non-small cell lung cancer. A 75-year-old man with advanced adenocarcinoma of the lung was treated with gefitinib. He had a history of allergy to several antibiotics and Welder's lung. Two days after initiation, he developed acute interstitial lung disease (ILD) and died of respiratory failure due to progression of ILD. Critical assessment pointed to gefitinib as the likely cause of this complication. This is the first report of rapid gefitinib-induced ILD. This case should alert physicians to the potential for dangerous pulmonary side-effects of gefitinib therapy, especially in patients with drug allergy.

Original languageEnglish
Pages (from-to)415-418
Number of pages4
JournalAnticancer research
Volume25
Issue number1 B
Publication statusPublished - Jan 1 2005
Externally publishedYes

Keywords

  • Drug allergy
  • Gefitinib
  • Interstitial lung disease (ILD)
  • Iressa

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Fingerprint Dive into the research topics of 'Sudden onset of interstitial lung disease induced by gefitinib in a lung cancer patient with multiple drug allergy'. Together they form a unique fingerprint.

  • Cite this

    Aoe, K., Hiraki, A., Murakami, T., Maeda, T., Umemori, Y., Katayama, H., Eda, R., & Takeyama, H. (2005). Sudden onset of interstitial lung disease induced by gefitinib in a lung cancer patient with multiple drug allergy. Anticancer research, 25(1 B), 415-418.